Minnesota, 2009

Hail and Damaging Wind in Minnesota, May 5, 2009

May 5, 2009 · NWS MPX · 2 events in 2 counties and zones

A weak cold front was nearly stationary across eastern Minnesota and western Wisconsin during the afternoon of May 5th. Several thunderstorms moved across the Twin Cities area, but most produced small hail and gusty winds of 30 to 45 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak cold front was nearly stationary across eastern Minnesota and western Wisconsin during the afternoon of May 5th. Several thunderstorms moved across the Twin Cities area, but most produced small hail and gusty winds of 30 to 45 mph. However, two thunderstorms caused localized severe weather. One thunderstorm produced a 61 mph wind gust at the Flying Cloud airport. No damage was reported, but the local officials at the airport did indicate a strong wind gust along with blowing dust at the time the ASOS reported the 61 mph wind gust. Another thunderstorm produced nickel size hail in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 12:06 PM CST, 42 minutes earlier.

Area forecast discussion, May 5, 12:06 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
106 PM CDT TUE MAY 5 2009

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.PREV DISCUSSION.../ISSUED 250 AM CDT TUE MAY 5 2009/

WELL DEFINED VORT IN SC NODAK MOVING ENE AND CARRYING A SHORTWAVE
TROF EXTENDING INTO E NEB WITH RATHER NICE TIGHT 700 MB OMEGA FIELD
AHEAD OF SHORTWAVE. MOISTURE SOMEWHAT LIMITED...BUT PWATS HAVE BEEN
INCREASING TO AROUND .75 INCH WITH IN SOUTHERLY FLOW AHEAD OF THIS
WAVE.  SWATH OF SHWRS WITH SOME EMBEDDED THUNDERSTORMS WILL CARRY
EASTWARD ACROSS FORECAST AREA REMAINDER OF TONIGHT AND THIS MORNING.
SWLY FLOW IN WAKE OF TROF WILL BRING SOME CLEARING ACROSS SW AREAS
DURING DAY WITH WEDGE OF 850 MB AIR AROUND 10C WHICH SHOULD BRING
TEMPS AT LEAST INTO THE LOWER 70S S OF MN RIVER ALONG WITH DRIER
AIRMASS. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
AGAIN THIS AFTERNOON IN E CWA WHERE INSTABILITY INCREASES AHEAD OF
WEAK SURFACE TROUGH.

UPSTREAM TROF NOW COMING ACROSS PACIFIC NW. FAST ZONAL FLOW WILL
BRING ANOTHER CHANCE OF CONVECTION TO AREA BY WEDNESDAY MORNING.
ASSOCIATED SURFACE TROF WILL MOVE ACROSS WESTERN CWA IN THE MORNING
AND ACROSS EASTERN AREAS DURING THE AFTERNOON. SBCAPE INCREASES TO
AROUND 1000 J/KG SE MN INTO WI DURING THE AFTERNOON.

ACTIVE PATTERN CONTINUES AS A VIGOROUS UPPER TROF DROPS OUT OF THE
CANADIAN PRAIRIES THEN ACROSS N MN ON THURSDAY WITH A REINFORCING
UPPER TROF AND ANOTHER COLD FRONT FOR THE WEEKEND. THIS WILL BRING A
PERIOD OF SEVERAL DAYS OF TEMPERATURES BELOW NORMAL.

&&

.AVIATION.../18Z TAF ISSUANCE/

SURFACE BOUNDARY EXTENDING THROUGH CENTRAL MN...WITH SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING AHEAD OF THIS LINE. GENERALLY
VFR CEILINGS IN THIS AREA BUT SOME BRIEF MVFR CIGS AND 4-5SM IN
THE SHOWERS. ISOLATED THUNDER AND SHOWERS TO AFFECT MAINLY
KRNH...KMSP AND KEAU UNTIL AROUND 00Z...BUT ENDING VCNTY KMSP AT
21Z. OTHERWISE EXPECT VFR CONDITIONS WITH MAINLY A FEW MID AND
HIGH LEVEL CLOUDS BEHIND THE WAVE. GUSTY WSW WINDS OVER WEST
CENTRAL AND SOUTHWEST MN DECREASING BY EVENING. SOME CHANCE OF
MVFR VSBYS IN BR IN WEAKER PRESSURE GRADIENT OVER SOUTH CENTRAL MN
OR WEST CENTRAL WI. THIS WOULD DEPEND ON EXTENT OF HIGH LEVEL
CLOUDS LATE TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JPR
Hazardous weather outlook, May 5, 12:26 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE MAY 5 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
126 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...OVER PARTS OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER LOW PRESSURE TROUGH WILL PASS JUST TO THE SOUTH OF THE
AREA ON WEDNESDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE WITH THIS
FEATURE...OVER PARTS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 74 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 5, 12:48 PM CST
Where
Washington County, 0.49 mi E of Marine on St Croix
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.200, -92.770

Thunderstorm Wind, Hennepin

When
May 5, 2:10 PM CST
Where
Hennepin County, Flying Cloud Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.830, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162047, 157412.